Propecia, Baldness Drug, Could Permanently Alter Sexual Function in Men

Kim LaCapria

Propecia is a popular drug to treat male pattern baldness, but troubling new side effects are emerging that may give men pause when considering the medication to treat what is mainly a cosmetic issue.

Propecia has been marketed as a male pattern baldness treatment since 1997, and side effects including impotence have been recorded over the years. But a new study indicates that symptoms related to use of Propecia may persist for men indefinitely, even well after the medication is discontinued.

The effects of Propecia call to mind an old joke about the birth control pill being effective by reducing libido while precipitating weight gain and hair growth, but men who have been affected by the medication’s troubling side effects are not amused by the emasculating symptoms.

ABC News profiles a young man, Kevin Malley, who at 30 has experienced Propecia-related issues that he says are devastating. The site explains the changes Malley, who protested for a week outside the headquarters of drugmaker Merck this month, suffered due to what he believes is use of the drug Propecia:

“Malley started taking the drug in May 2011, and by October he was completely impotent and had no sex drive whatsoever. His body changed, even his genitals shrank, and he slipped into a mental fog that he just couldn’t clear. His doctor told him the side effects would go away if he stopped taking the drug, so he did. But nothing changed.”

propecia loss of libido

Worryingly, ABC says 96% of men who experienced sexual side effects after using Propecia did not see those symptoms resolve even after a year off the hair loss medication. The study’s lead author Dr. Michael Irwig says:

“Our findings make me suspicious that this drug may have done permanent damage to these men… The chances that they will improve? I think it’s lower and lower the longer they have these side effects.”

The Propecia sexual side effects study was published in the medical journal Journal of Sexual Health.